1800. Characterizing Cefepime Neurotoxicity: A Systemic Review
Session: Poster Abstract Session: Antibacterial Safety
Saturday, October 29, 2016
Room: Poster Hall
Posters
  • 1800_IDWkPoster_Appa.pdf (204.5 kB)
  • Background: Cefepime, a fourth generation cephalosporin, is a commonly-used parenteral antibiotic to treat neutropenic fever, healthcare-associated pneumonia, and other multi-drug resistant infections in the hospital setting. While initial clinical trials suggested a favorable safety profile, this has been debated in recent years, especially in light of neurotoxicity thought related to GABA antagonism. However, cefepime neurotoxicity has not been consistently characterized in the literature. Our objective is to provide clinicians with an evidence-based framework with which to recognize cefepime neurotoxicity.

    Methods: We searched the Cochrane Library and PubMed for English-language articles from inception through December 2015. Demographic and clinical data were abstracted from peer-reviewed studies and aggregated with cases of cefepime neurotoxicity encountered at a tertiary care academic medical center between February 2013-August 2015.

    Results: We included 52 studies and 3 local cases, which represented 150 cases of cefepime neurotoxicity. Mean age was 67 years (+/- 14, standard deviation), and 46% were women. Consistent with prior studies, most patients (87%) had renal dysfunction. Mean cefepime dose was 3.4g (+/- 1.8g) in 24 hours, which represented manufacturer-recommended renal dosing in 49% of cases. Mean number of days from cefepime initiation to symptoms was 5 days (+/- 3). The most common features were diminished level of consciousness (66%), disorientation/agitation (49%), and myoclonus (39%). Non-convulsive status epilepticus (NCSE) was much more common than previously reported with 32% of patients described with NCSE, while only 11% had convulsive seizures. A minority of patients (7%) developed aphasia. Most patients (77%) had an EEG performed with two dominant electrographic patterns: triphasic waves consistent with metabolic encephalopathy vs. epileptiform discharges. Sixteen percent of patients died while hospitalized, though deaths were only directly attributed to neurotoxicity in 2 cases.

    Conclusion: Cefepime neurotoxicity should be considered in older patients with renal dysfunction and new onset altered mental status or myoclonus, though NCSE due to cefepime may also be considerably more common than previously described.

    Ayesha Appa, MD1, Rupali Jain, Pharm.D.2, Robert Rakita, MD3, Shahin Hakimian, MD4 and Paul Pottinger, MD, FIDSA3, (1)University of Washington, Seattle, WA, (2)Dept of Pharmacy/Division of Allergy and Infectious Diseases, University of Washington, Seattle, WA, (3)Division of Allergy and Infectious Diseases, University of Washington, Seattle, WA, (4)Department of Neurology, University of Washington, Seattle, WA

    Disclosures:

    A. Appa, None

    R. Jain, None

    R. Rakita, None

    S. Hakimian, None

    P. Pottinger, None

    See more of: Antibacterial Safety
    See more of: Poster Abstract Session

    Findings in the abstracts are embargoed until 12:01 a.m. CDT, Wednesday Oct. 26th with the exception of research findings presented at the IDWeek press conferences.